Jump to content




Photo

lamictal, continuous bc, and spotting


  • Please log in to reply
3 replies to this topic

#1 acerbic

acerbic

    Member

  • Member
  • Pip
  • 2 posts

Posted 18 May 2011 - 05:19 PM

Hi. I'm brand new, though I've lurked a little bit. I've looked through the boards and found some stuff that might be slightly applicable, but wanted to post and see if anyone has a similar experience. So I apologize if this is a terrible waste of time. ;)

I've been on Lamictal for something like 4 years with my most recent dose being 350 mg for about the last 9 months, and a continuous dose of orthocyclen for almost 2 years (otherwise I'm completely psychotic on my placebo week). Lamictal and birth control pills, oh my!

When I went on the BC, I doubled up my lamictal (so 700 mg goes down the hatch), and didn't have any problems with spotting or breakthrough bleeding. Until about 6 months ago, when at the "end" of a bc pack, I'd have some super light spotting for 4-5 days. My gyn was insistent that it was the lamictal causing it, and maybe it was -- when I had a lapse in taking my lamictal a few months ago, I didn't have any spotting even at the end of a pack.

So spotting not a problem when I went on the pill with the lamictal, recent development.

2 weeks ago I saw my pdoc and had been off my lamictal again for a couple of weeks. I unfortunately told her the truth about it and she made me swear (I love my pdoc, really) to titrate up, 100 mg for 2 weeks, then double for 2 weeks, etc. The second I put that first 100 mg dose in my mouth, I started spotting and haven't stopped, and it's heavier than it's been in the past.

Does this make any sense? Has anyone had spotting like this at lower doses? It seems like it should only happen at higher ones, if it's the lamictal making my liver go "metabolize! metabolize!" I'm seeing her again in a week and I'm up to 200 mg now, but I'm really tired of this and fear that it's signaling the end of my lamictal run. :(


#2 notfred

notfred

    Member

  • Member
  • Pip
  • 2426 posts

Posted 18 May 2011 - 05:30 PM

The PI indicates it works the other way around, birth control lowers Lamictal levels:


Some estrogen-containing oral contraceptives have been shown to decrease serum concentrations
of lamotrigine (see PRECAUTIONS: Drug Interactions). Dosage adjustments will be necessary in most patients
who start or stop estrogen-containing oral contraceptives while taking LAMICTAL (see
DOSAGE AND ADMINISTRATION: Special Populations: Women and Oral
Contraceptives: Adjustments to the Maintenance Dose of LAMICTAL). During the week of
inactive hormone preparation (“pill-free” week) of oral contraceptive therapy, plasma
lamotrigine levels are expected to rise, as much as doubling at the end of the week. Adverse
events consistent with elevated levels of lamotrigine, such as dizziness, ataxia, and diplopia,
could occur.



#3 acerbic

acerbic

    Member

  • Member
  • Pip
  • 2 posts

Posted 18 May 2011 - 07:23 PM

Right, everything I've read in PI sheets and elsewhere says that it's the BC that lowers Lamictal levels, which is why I'm physically taking 700 mg. There's talk around the web about anticonvulsants in general affecting BC levels but it's not well supported, so grain of salt and all that. I'm not particularly concerned about getting pregnant (I'm basically infertile anyway, but my boyfriend won't accept that), but the spotting starting after over a year of being fine on the exact same BC pill (not even a name brand to generic switch or anything) at the exact same dose of lamictal seemed weird to me, and it seemed especially weird when it was heavier spotting on a very, very low lamictal dose than my normal one. And I didn't have any issues when I had a lapse in lamictal-taking for over a month. So my suspicion is that it's not just because of the pill, and I wanted to see if I'm just a freak or anyone else had similar stuff going on.

Oh, and editing because as far as why I'd consider switching drugs -- it's almost heavy enough to need a pad or tampon 24/7. It wasn't in the past, and it was only a few days whereas it's been two weeks now with no real sign of stopping. No way on earth I could just deal with that if it didn't stop. :( I've done a lot of bouncing on and off Lamictal over the actually 6 years I've been taking it (I'm older than I thought), which I'm not that proud of, and I'm wondering if it's just giving up on me now and this is some wonky side effect or what.

Edited by acerbic, 18 May 2011 - 07:29 PM.


#4 Loon on the Pond

Loon on the Pond

    Counselor-in-Training

  • Member
  • Pip
  • 5 posts

Posted 20 June 2011 - 03:59 PM

I found this article through a search, because I began spotting two days after I began Lamictal (25mg/day). I take Junel (spotted when I began it for a month and a half, but that stopped). I'm a little concerned that my BC won't be effective, though what I read online is that the BC affects the Lamictal and not the other way around.

But UGH, spotting again? I feel like I just got done with the Junel spotting. I spent all day reading about progesterone only pills and ParaGard, but damn it's expensive. And I am not 35 and I don't have children.

I'd like to know if others have gone through this as well.
Current Dx: Bipolar (NOS), C-PTSD
Current meds: Cymbalta 60mg/day, Lamictal (titrating up), Seroquel 600mg/night, Vistaril PRN for sleep
Old Dx: Major Depressive Disorder/Episodes with psychotic features, Generalized Anxiety Disorder
Failed meds: Celexa, Lexapro, Effexor, Elavil, Ritalin, Prozac





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.